MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since instrument paths and tissue resections were applied in a different location in the brain than anticipated, with the brainlab device involved, and a revision surgery was necessary to resect the tumor as intended, despite: according to the hospital, the revision surgery was successful; the tumor was resected as intended.There was no report by the hospital of any harm or negative clinical effects for this patient, neither due to the initial surgery nor due to the revision surgery.There was no report by the hospital of any (other) remedial actions for this patient.There was no report of any prolonged hospitalization.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the incomplete tumor resection (performed with the aid of navigation) was due to brain shift that occurred during the procedure.Brain shift results in an anatomical change of the brain within the patient's skull and can result in a deviation between the actual patient anatomy compared to the registered preoperative image dataset, on which tracked instruments are displayed, in the navigation software.Brainlab navigation cannot recognize nor compensate for brain shift that occurs during a procedure and users must always be aware of the potential for brain shift and understand its effect on navigation accuracy if it should occur.A minor potential contributing factor is a less-than-ideal point acquisition by the user for surface matching registration (e.G.Acquired points lacked sufficient spread across the forehead and on both sides of the nose).The resulting registration match may not have been as accurate as desired by the surgeon for the procedure to be performed.Apparently the resulting deviation of the navigation display was not detected by the user before the tumor resection with the necessary and appropriate verification checks prior to accepting the registration and throughout the surgery.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for complete resection of a left frontal tumor approximately 10mm by 7mm in size, located approximately 40mm in depth and close to the midline, was performed with the aid of the display by the brainlab navigation software cranial 3.1.A preoperative mri scan was acquired one day prior to the surgery, to use with navigation.During the procedure the surgeon: positioned the patient in a non-brainlab headholder.Performed the initial patient registration on the preoperative mri acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration and accepted the registration to proceed.Removed the unsterile navigation reference array and draped the patient.Attached a sterile reference array, and began the surgery.Calibrated the brainlab short tip pointer to the navigation display and accepted the calibration result to proceed.Used the navigated short tip pointer to aid in initially locating the tumor, and performed the resection, periodically checking the location of the resection with the navigated pointer.Completed the surgery.The surgeon determined from a postoperative mri that the tumor had not been completely resected as intended.A revision surgery using brainlab navigation was performed four days later during which the remaining tumor was successfully resected.According to the hospital: the revision surgery was successful; the tumor was resected as intended.Despite brainlab's request, the hospital did not provide any further information regarding potential effects for the patient: there was no report by the hospital of any harm or negative clinical effects for this patient, neither due to the initial surgery nor due to the revision surgery.There was no report by the hospital of any (other) remedial actions for this patient.There was no report of any prolonged hospitalization.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key11308175
Report Number8043933-2021-00008
Device Sequence Number1283867
Product Code HAW
UDI-Device Identifier04056481000479
UDI-Public04056481000479
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number22216-01A
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/12/2021
Initial Report FDA Received Date02/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;